THURSDAY, March 24, 2022 (HealthDay News) — Among military recruits in Israel, the risk for f myocarditis was low after a third dose of the BNT162b2 vaccine, according to a research letter published online March 17 in the Journal of the American Medical Association.
Limor Friedensohn, M.D., from the Israel Defense Forces, and colleagues examined whether a third dose of COVID-19 vaccine was associated with the risk for myocarditis among military personnel who received their third dose of BNT162b2 through Sept. 30, 2021. Cases of myocarditis were diagnosed up to Oct. 14, 2021. Overall, 126,029 military personnel were vaccinated during the BNT162b2 booster vaccine rollout.
The researchers found that nine individuals were diagnosed with myocarditis during follow-up; all were young men. One case occurred after COVID-19 and consequently was excluded; the remaining eight cases were negative on severe acute respiratory syndrome coronavirus 2 reverse transcriptase-polymerase chain reaction testing. Four of the cases developed symptoms within one week after vaccination; symptoms began eight to 10 days after vaccination in three cases; and one case developed symptoms more than two weeks after vaccination and was excluded. All cases were mild; on hospital discharge, all remained without residual cardiac injury. In the week and two weeks following receipt of a third vaccine dose, the incidence rates of myocarditis were 3.17 and 5.55, respectively, per 100,000 vaccines given. The corresponding estimated incidence among young men was 6.43 and 11.25 per 100,000 vaccines given.
“The cause of the lower incidence of myocarditis following a third dose in comparison with the incidence after the second dose requires future research,” the authors write.
Copyright © 2021 HealthDay. All rights reserved.